Prolonged anticholinergic delirium following antihistamine overdose

James Scott*, David Pache, Greg Keane, Helen Buckle, Natalie O'Brien

*Corresponding author for this work

Research output: Contribution to journalArticleResearchpeer-review

8 Citations (Scopus)

Abstract

Objective: A case of anticholinergic delirium in a female adolescent is described, exploring the pharmacokinetic reasons for the prolonged time course and reviewing the management provided. 

Conclusion: A 14 year old female hospitalised for depression ingested large quantities of promethazine and cyproheptadine. A severe anticholinergic delirium ensued which resolved after six days, much longer than the expected duration. The likely cause of the prolonged delirium was the interaction of promethazine and fluvoxamine through the inhibition of the CYP2D6 enzyme. The patient's young age, the severity of the poisoning and the use of drugs with anticholinergic properties to manage the delirium may also have contributed. The delirium may have been reversed had a cholinesterase inhibitor been provided soon after the overdose.

Original languageEnglish
Pages (from-to)242-244
Number of pages3
JournalAustralasian Psychiatry
Volume15
Issue number3
DOIs
Publication statusPublished - 1 Jun 2007
Externally publishedYes

Fingerprint Dive into the research topics of 'Prolonged anticholinergic delirium following antihistamine overdose'. Together they form a unique fingerprint.

Cite this